Kansas, 2012Tornadoes and Hail in Kansas, February 28, 2012
February 28, 2012 · NWS ICT · 40 events in 15 counties and zones
A powerful storm system produced widespread severe weather across portions of central, south-central and southeast Kansas during the evening hours on the 28th. A handful of relatively weak, short-lived tornadoes affected portions of Reno and McPherson counties, producing some light to modest damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $5.8 million
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system produced widespread severe weather across portions of central, south-central and southeast Kansas during the evening hours on the 28th. A handful of relatively weak, short-lived tornadoes affected portions of Reno and McPherson counties, producing some light to modest damage. Other portions of the area received locally very intense straight-line winds and large hail, with isolated locations receiving wind speeds ranging from 90 to 110 mph, and hail as large as baseballs. Especially hard hit was the community of Cherryvale in Montgomery county, as well as a large portion of Labette county. A handful of injuries occurred across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 5:57 PM CST, 46 minutes earlier.
Area forecast discussion, Feb 28, 5:57 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST TUE FEB 28 2012
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS.
NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD
ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD
PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD
CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID-
LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS
AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO
UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS
WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS.
CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST
TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT.
DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN
GUST TO AROUND 30 KT AREA WIDE.
JMC
&&
.PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/
DISCUSSION...
FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING.
TONIGHT:
SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY
ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST
CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN
NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF
APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN
KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY
CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER
FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL
SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING
TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE
OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD
THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION
AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD
SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING
ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY
14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY
MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW
AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS
AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED
STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT
COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED
ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE
FACTORS AGAINST TORNADO POTENTIAL.
LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT
BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING
LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL
INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN
STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL
STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY
LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND
LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO
POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND
MIDNIGHT.
WED-THU:
FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE
NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH
TEMPERATURES IN THE 60S WED AND 60S-70S THU.
FRI:
NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY
OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE
ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST.
PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN-
ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED
WITH THIS FEATURE.
SAT-TUE:
PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY
THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING
DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS
IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK
THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN
STATES...AND RIDGING INCREASES OVER THE EAST.
KLEINSASSER
FIRE WEATHER...
STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL
TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY
HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER
WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD
REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS
WEDNESDAY DUE TO SLACKENING WINDS.
KLEINSASSER
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 36 62 35 68 / 50 0 0 0
HUTCHINSON 36 60 33 67 / 40 0 0 10
NEWTON 37 60 36 67 / 50 0 0 0
ELDORADO 38 61 36 68 / 60 0 0 0
WINFIELD-KWLD 38 64 38 70 / 60 0 0 0
RUSSELL 32 60 30 63 / 10 0 0 10
GREAT BEND 32 60 31 64 / 10 0 0 10
SALINA 37 60 32 65 / 50 0 0 10
MCPHERSON 36 60 33 66 / 50 0 0 10
COFFEYVILLE 45 65 37 74 / 80 0 0 0
CHANUTE 42 62 36 72 / 80 0 0 0
IOLA 42 61 36 71 / 80 0 0 0
PARSONS-KPPF 41 64 37 73 / 80 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.
&&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST TUE FEB 28 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE
EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS
AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE
SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA
TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH
WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO.
THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT.
WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS
LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KANSAS.
STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO
THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE
LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL
AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE
THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE
AREA.
FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER
CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO
ACCUMULATION IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE
EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PJH/RBL/ADK
In the hours before
Special weather statement, Feb 28, 3:28 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CST TUE FEB 28 2012
KSZ032-282200-
RUSSELL-
328 PM CST TUE FEB 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 326 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF VICTORIA...OR 22 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9904 3913 9858 3878 9885 3876 9904
TIME...MOT...LOC 2129Z 215DEG 44KT 3877 9918
Special weather statement, Feb 28, 4:02 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST TUE FEB 28 2012
KSZ032-282230-
RUSSELL-
402 PM CST TUE FEB 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 401 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LURAY...OR 14 MILES NORTH
OF RUSSELL...AND MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9850 3899 9877 3909 9892 3914 9884
TIME...MOT...LOC 2203Z 225DEG 47KT 3910 9875
LAWSON
Event by event
31 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.
Tornado, Reno
- When
- February 28, 6:43 PM CST to 6:46 PM CST
- Where
- Reno County, 4.53 mi SE of Partridge to 4.7 mi ESE of Partridge
- Rating
- EF0
- Path length
- 1.22 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.922, -98.024
The tornado extensively damaged an old barn, flipped over a pickup and a stock trailer, and produced damage to the home's porch. Some tree damage was also noted. The Hutchinson News contributed to this report.
Tornado, Reno
- When
- February 28, 6:47 PM CST to 6:49 PM CST
- Where
- Reno County, 4.68 mi ESE of Partridge to 4.96 mi ESE of Partridge
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.938, -98.004
The tornado briefly touched down again causing minimal damage.
Tornado, McPherson
- When
- February 28, 7:17 PM CST to 7:22 PM CST
- Where
- McPherson County, 1.3 mi SSE of Moundridge to 2.23 mi E of Moundridge
- Rating
- EF0
- Path length
- 2.29 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.183, -97.510
Several power lines were downed south of Moundridge. As the storm moved to the northeast, it completely twisted highway signs at exit 48 on Interstate 135.
Thunderstorm Wind, McPherson
- When
- February 28, 7:17 PM CST
- Where
- McPherson County, 2.16 mi NW of Moundridge
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.223, -97.547
Around two-dozen utility poles were downed along Old Highway 81 a few miles northwest of Moundridge. Information courtesy of the Wichita Eagle.
Thunderstorm Wind, Kingman
- When
- February 28, 7:20 PM CST
- Where
- Kingman County, 4.36 mi WNW of Cleveland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.580, -98.200
Center pivot irrigation system was overturned.
Thunderstorm Wind, McPherson
- When
- February 28, 7:20 PM CST
- Where
- McPherson County, 1.47 mi ENE of Moundridge
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.212, -97.497
Winds estimated around 75 mph blew over a semi tractor-trailer on Interstate 135, just east of Moundridge. The driver, a 40-year-old woman, was injured (direct). Information courtesy of the McPherson Sentinel.
Thunderstorm Wind, McPherson
- When
- February 28, 7:22 PM CST
- Where
- McPherson County, 4.04 mi ESE of Moundridge
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -97.450
Tree limbs measuring two to four inches in diameter were downed.
Hail, Marion
- When
- February 28, 7:28 PM CST
- Where
- Marion County, 2.24 mi NW of Hillsboro
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.376, -97.225
The hail occurred with winds estimated at 70 mph along Highway 15 north-northwest of Hillsboro.
Thunderstorm Wind, Marion
- When
- February 28, 7:28 PM CST
- Where
- Marion County, 2.06 mi NW of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.373, -97.224
The winds occurred with golfball size hail.
Thunderstorm Wind, Marion
- When
- February 28, 7:28 PM CST
- Where
- Marion County, 1.41 mi WSW of Hillsboro
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.343, -97.224
Winds estimated around 80 mph damaged a handful of farmsteads just west of Hillsboro. Outbuildings were heavily damaged or destroyed, windows were broken, trees were uprooted and limbs snapped. Information courtesy of the Peabody Gazette-Bulletin.
Thunderstorm Wind, Harper
- When
- February 28, 7:30 PM CST
- Where
- Harper County, Anthony
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -98.030
Extensive damage was inflicted on a storage unit in Anthony.
Thunderstorm Wind, Marion
- When
- February 28, 7:31 PM CST
- Where
- Marion County, 0.68 mi W of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.350, -97.213
Winds estimated around 70 mph broke numerous home windows on the west side of Hillsboro. Information courtesy of the Peabody Gazette-Bulletin.
Thunderstorm Wind, Kingman
- When
- February 28, 7:50 PM CST
- Where
- Kingman County, 2 mi S of Murdock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.591, -97.936
Hail, Marion
- When
- February 28, 7:50 PM CST
- Where
- Marion County, 3.57 mi ESE of Durham
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.456, -97.162
Thunderstorm Wind, Sumner
- When
- February 28, 8:00 PM CST
- Where
- Sumner County, 6.11 mi W of Caldwell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -97.710
A barn was blown onto the road over southwest Sumner county. Exact location is unknown.
Thunderstorm Wind, Sedgwick
- When
- February 28, 8:15 PM CST
- Where
- Sedgwick County, 3.35 mi ENE of Greenwich
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -97.140
Winds measured at 62 mph was reported 2 miles west of Benton.
Thunderstorm Wind, Sumner
- When
- February 28, 8:19 PM CST
- Where
- Sumner County, 5.88 mi ESE of Perth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.140, -97.400
Several power poles were downed.
Thunderstorm Wind, Sumner
- When
- February 28, 8:40 PM CST
- Where
- Sumner County, 3.77 mi NNW of Geuda Spgs
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.173, -97.168
Localized winds estimated between 90 and 100 mph extensively damaged a home north of Geuda Springs. The house lost two-thirds of its roof, a wall was bowed out two feet, a large tree was uprooted and a concrete block garage was destroyed. Several power poles were downed across the area as well.
Thunderstorm Wind, Cowley
- When
- February 28, 8:40 PM CST
- Where
- Cowley County, 4.88 mi W of Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 37.244, -97.068
Six power poles were downed along Highway 160 three to five miles west of Winfield.
Thunderstorm Wind, Sumner
- When
- February 28, 8:43 PM CST
- Where
- Sumner County, 3.63 mi SSW of Geuda Spgs
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.170
Thunderstorm Wind, Butler
- When
- February 28, 8:45 PM CST
- Where
- Butler County, 3.43 mi SE of Andover
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.080
Tree limbs measuring eight to ten inches in diameter were snapped off.
Thunderstorm Wind, Cowley
- When
- February 28, 8:45 PM CST
- Where
- Cowley County, 4.04 mi SW of Winfield Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.125, -97.076
A farmstead was badly damaged southwest of Strother Field. Winds estimated around 85 mph destroyed a wood-frame garage, raised the home's roof six inches, and damaged the kitchen cabinets. The winds also tore off the roof of a metal hay barn and a horse pen. Information courtesy of the Arkansas City Traveler.
Thunderstorm Wind, Cowley
- When
- February 28, 8:45 PM CST
- Where
- Cowley County, 6 mi E of Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.243, -96.871
Three utility poles were downed along Highway 160 east of Winfield. Information courtesy of the Arkansas City Traveler.
Thunderstorm Wind, Cowley
- When
- February 28, 8:48 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -97.040
Thunderstorm Wind, Cowley
- When
- February 28, 8:50 PM CST
- Where
- Cowley County, 0.69 mi S of Winfield Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 37.160, -97.030
Measured at Winfield Strother Field Airport. Extensive damage occurred to the terminal building, peeling off large sections of the roof. Additionally, a large 100-foot tall sign received some damaged. Information courtesy of the Arkansas City Traveler.
Thunderstorm Wind, Butler
- When
- February 28, 8:57 PM CST
- Where
- Butler County, 1.78 mi W of El Dorado
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.903
Winds were estimated around 65 mph on the west side of El Dorado.
Thunderstorm Wind, Butler
- When
- February 28, 9:02 PM CST
- Where
- Butler County, 5.11 mi ESE of Leon
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 37.664, -96.689
Winds estimated around 90 mph produced extensive damage to a farmstead 7 miles east of Leon. A barn was destroyed, half of the home's roof was blown off, and extensive tree damage occurred. Additionally, several power poles were downed. Property damage amounts are rough estimates.
Thunderstorm Wind, Cowley
- When
- February 28, 9:07 PM CST
- Where
- Cowley County, Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -96.720
Winds were estimated around 65 mph in Dexter, downing two utility poles two miles north of town. The Arkansas City Traveler and the Winfield Daily Courier contributed to this report.
Thunderstorm Wind, Chautauqua
- When
- February 28, 9:22 PM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -96.500
Winds estimated around 80 mph produced some damage across Cedar Vale. Power lines were downed, tree limbs 10 inches in diameter were downed, and the announcer's box roof at the ball field blew off. Additionally, ping pong ball size hail accompanied these severe winds.
Hail, Chautauqua
- When
- February 28, 9:22 PM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -96.500
Winds estimated around 80 mph accompanied the large hail.
Thunderstorm Wind, Greenwood
- When
- February 28, 9:42 PM CST
- Where
- Greenwood County, 0.55 mi E of Eureka
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.820, -96.290
Thunderstorm Wind, Wilson
- When
- February 28, 9:56 PM CST
- Where
- Wilson County, 1.3 mi ENE of Neodesha
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -95.660
Winds estimated around 90 mph destroyed a home a few miles northeast of Neodesha. One injury (direct) was reported. The Independence Daily Reporter contributed to this report.
Thunderstorm Wind, Montgomery
- When
- February 28, 10:03 PM CST
- Where
- Montgomery County, 1.01 mi SE of Independence
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.218, -95.710
Winds estimated around 65 mph affected Independence. Damage was sporadic in town, with a large tree reported on a house, and a destroyed shed. Ping pong ball size hail accompanied the severe winds. The Independence Daily Reporter contributed to this report.
Hail, Montgomery
- When
- February 28, 10:03 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -95.710
Winds estimated around 65 mph accompanied the hail.
Thunderstorm Wind, Montgomery
- When
- February 28, 10:05 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.550
Winds estimated around 70 mph in conjunction with hail up to baseball size produced damage across Cherryvale. Reported damage included: a power pole snapped, 5-inch diameter tree limbs snapped off, and several windows blown out due to the wind-driven hail. Additionally, various degrees of roof damage and car body damage likely occurred across town. Property damage amounts are rough estimates.
Hail, Montgomery
- When
- February 28, 10:05 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 3 in hail
- Property damage
- $5.0 million
- Reported by
- Newspaper
- Coordinates
- 37.270, -95.550
Winds estimated around 70 mph in conjunction with hail ranging from golfball to baseball size produced extensive damage across Cherryvale. The wind-driven hail produced widespread roof, siding, car and window damage across town. City and county officials indicated hundreds of structures sustained some type of damage across town, with property damage estimates between $4 million and $5 million dollars. The Montgomery County Chronicle contributed to this report.
Hail, Labette
- When
- February 28, 10:19 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -95.270
Thunderstorm Wind, Labette
- When
- February 28, 10:20 PM CST
- Where
- Labette County, 2.93 mi NE of Altamont
- Measured
- 96 kt (110 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.233, -95.267
Winds estimated between 90 and 110 mph produced widespread damage across Labette county, including damage to sheds, mobile homes, trees and power lines. The most extensive damage occurred in a three-mile-wide swath roughly 5 to 8 miles south of Parsons, including an overturned and completely destroyed mobile home. County officials estimated that roughly 15 to 18 homes were damaged countywide. Westar reported 25 utility poles downed countywide, resulting in nearly 80 percent of the county without power. Three injuries (direct) were reported across the county, one of which was critical. Property damage amounts are rough estimates. The Wichita Eagle and Parsons Sun contributed to this report.
Thunderstorm Wind, Neosho
- When
- February 28, 10:22 PM CST
- Where
- Neosho County, 3.29 mi W of St Paul
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -95.230
Winds were estimated around 70 mph.
Thunderstorm Wind, Labette
- When
- February 28, 10:23 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -95.270
Winds were estimated around 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
- Blizzard in South Dakota, February 28 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359047, 359048, 359049, 366715, 366591, 366886, 366592, 366593, 366876, 366884, 366594, 366885, 366596, 366597, 366598, 366595, 366599, 366600, 366604, 366601, 366602, 366722, 366726, 366603, 366606, 366605, 366607, 366608, 366609, 366610, 366611, 366612, 366613, 366614, 366615, 366616, 366617, 366618, 366619, 366620.